Reported Adverse Drug Reaction Cases
- Ezetrol, Australian Product Information, Merck Sharp & Dohme (Aust.) Pty Ltd. 2 Jun 2004.
- ADRAC. Risk factors for myopathy and rhabdomyolysis with the statins. Aust Adv Drug Reactions Bull 2004;23:2.
- Association of Ezetrol (ezetimibe) with myalgia, rhabdomyolysis, hepatitis, pancreatitis, and thrombocytopenia. Public Advisory Health Canada and Merck Frosst/Schering Pharmaceuticals, 1 Feb 2005. Internet: http://www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/ezetrol_hpc_e.html (accessed 23 Jun 2005).
- Fux R, Mörike K, Gundel U-F, Hartmann R, Gleiter CH. Ezetimibe and statin-associated myopathy. Ann Intern Med 2004;140:671-2.
Ezetimibe and muscle disorders
Ezetimibe (Ezetrol) lowers lipids by inhibiting the intestinal absorption of cholesterol and is indicated for the treatment of hypercholesterolaemia. Out of 144 Australian reports received with ezetimibe since registration in June 2003, 44 have been of muscle disorders, including myalgia, muscle cramp, weakness and pain with five reports describing increased serum creatine kinase (CK) and three listing symptoms possibly indicative of an allergic reaction.
In premarketing clinical trials, reported rates of myalgia were less than 2% with ezetimibe, 2.4% with statins and 3.2% with ezetimibe coadministered with a statin.1 The association of the lipid-lowering statins (atorvastatin, fluvastatin, pravastatin, simvastatin) with muscle disorders, including rhabdomyolysis, is well-known.2 Although ezetimibe has been associated with muscle disorders, at present it is uncertain whether it can cause rhabdomyolysis, and if so what factors increase the risk.3
In the 44 cases reported to ADRAC with muscle disorders, the time to onset ranged from hours to approximately 4 months, but in almost half of the cases, the symptoms developed within two weeks. Twenty-one patients had a history of muscle disorder or increased CK with statins.
Ezetimibe was given concomitantly with a statin in 5 of the 44 cases and in two published cases.4 The details of these cases are consistent with an interaction between the statin and ezetimibe. Typically, the patient had been taking the statin long term, and the symptoms of myalgia or increase in creatine kinase developed within three months of the addition of ezetimibe. Four patients recovered on withdrawal of ezetimibe alone, and another tolerated reintroduction of atorvastatin 80mg daily without ezetimibe.
ADRAC encourages reporting of cases of muscle disorders with ezetimibe, especially cases which are serious or involve increased creatine kinase.Reference
Australian Adverse Drug Reactions Bulletin
Volume 24, Number 4, August 2005